Texas, 2001

Hail in Texas, October 12, 2001

October 12, 2001 · NWS OUN · 11 events in 3 counties and zones

11 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 12, 2:45 PM CST, 15 minutes earlier.

Area forecast discussion, Oct 12, 2:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT FRI OCT 12 2001

COLD FRONT MAKING ITS WAY INTO NORTHWEST PARTS OF FA THIS AFTERNOON
WITH TROUGH/DRYLINE PUSHING INTO WESTERN AND SOUTHWESTERN ZONES.
ETA/KF SUGGEST THAT STORMS WILL INITIATE IN NORTH/SOUTH LINE ALONG
TROUGH AFTER 21Z.  AS AFTERNOON AND EARLY EVENING PROGRESS...LOOKS
LIKE BETTER...STRONGER CONVECTION WILL BEGIN FARTHER SOUTH OF FA.
EVENTUALLY...SQUALL LINE WILL DEVELOP AND PUSH ACROSS SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA AT LEAST THIS WILL BE BEST AREA FOR SEVERE
STORMS.  AS SYSTEM CONTINUES TO DIG AND CLOSE-OFF...POTENTIAL FOR
HEAVY RAIN AND FLOODING WILL ALSO BE A CONCERN ACROSS SOUTHEAST PART
OF FA.  WILL THEREFORE ISSUE A FLASH FLOOD WATCH FOR TONIGHT
GENERALLY SOUTHEAST OF A HOLDENVILLE TO MARIETTA LINE.  CLOUDS WILL
BEGIN TO CLEAR ACROSS WESTERN PARTS OF FA BY AT LEAST SATURDAY
MORNING...BUT WILL HOLD ON TO CLOUDS FOR PART OF THE DAY ACROSS
EASTERN PARTS.  SIMILAR TO LAST SYSTEM...WITH COLD CORE OVER
NORTHERN TEXAS...WILL LIKELY HAVE AREA OF SHOWERS AND STORMS THAT
WILL AFFECT MAINLY SOUTHEASTERN PARTS OF FA DURING THE LATE MORNING
INTO THE AFTERNOON ON SATURDAY.

AFTER SYSTEM PUSHES TO THE EAST SATURDAY NIGHT INTO SUNDAY...DRY
WEATHER SHOULD BE THE RULE FOR AN EXTENDED PERIOD. FOR SHORT TERM
PERIOD...WILL LIKELY FOLLOW MORE OF MAV NUMBERS FOR HIGHS AND
LOWS...ESPECIALLY FOR HIGHS ON SUNDAY.

IN THE EXTENDED PERIOD...ANOTHER SYSTEM IN NORTHWEST FLOW WILL HELP
PUSH ANOTHER BOUNDARY THROUGH THE AREA ON MONDAY.  SURFACE HIGH
SHOULD BE CENTERED NEAR OK BY TUESDAY MORNING SO COLDEST OVERNIGHT
LOWS WILL BE TUESDAY MORNING.  A GRADUALLY WARMING TREND IS EXPECTED
WEDNESDAY INTO FRIDAY WITH OVERALL PATTERN BECOMING MORE ZONAL BY
THE END OF THE PERIOD.

FCSTID = 6
OKC   51  63  47  68 /  70  30   0   0
HBR   47  64  47  72 /  40  10   0   0
SPS   45  62  45  72 /  60  30   0   0
GAG   37  64  38  67 /  30  10   0   0
PNC   48  62  46  68 /  60  10   0   0
DUA   54  67  48  68 / 100  40  10   0

.OUN...
OK...FLASH FLOOD WATCH FOR TONIGHT...OKZ032-041>43-046>48-050>052
TX...NONE.

In the hours before

Special weather statement, Oct 12, 12:00 PM CST, 3 hours before
OKZ004>048-050>052-TXZ083>090-121930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT FRI OCT 12 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN NORTH
TEXAS AND MUCH OF CENTRAL AND SOUTHERN OKLAHOMA LATE THIS AFTERNOON
AND TONIGHT. THE SLIGHT RISK AREA IS TO THE SOUTHEAST OF A LINE FROM
QUANAH...TO WEATHERFORD...TO PERRY. THE MAIN SEVERE WEATHER THREAT
IS LARGE HAIL WITH DAMAGING WINDS BECOMING A THREAT LATER THIS
EVENING. SOUTH CENTRAL AND SOUTHEAST OKLAHOMA HAVE A RISK OF HEAVY
RAINFALL THIS EVENING.

AN INTENSIFYING UPPER LEVEL STORM MOVING INTO WEST TEXAS EARLY THIS
AFTERNOON WILL BRING SUBSTANTIAL LIFT TO AREAS IN THE RISK AREA
STARTING VERY LATE THIS AFTERNOON. A COLD FRONT WILL MOVE ACROSS
WESTERN OKLAHOMA THIS AFTERNOON. AS THE FRONT APPROACHES THE CENTRAL
THIRD OF THE STATE FROM THE WEST IT WILL INTERACT WITH INCREASING
SURFACE MOISTURE AND INITIATE STORMS. AN AREA OF SURFACE LOW
PRESSURE FORMING IN WESTERN NORTH TEXAS MAY HELP CONCENTRATE INITIAL
STORM DEVELOPMENT IN THE RED RIVER REGION BETWEEN QUANAH AND WICHITA
FALLS LATE THIS AFTERNOON. THESE STORMS HAVE THE POTENTIAL TO BE
SUPERCELLS AND THE RISK OF TORNADOES...ALTHOUGH RATHER LOW...IS NOT
ZERO.

AFTER DARK A SQUALL LINE WILL QUICKLY FORM ALONG THE FRONT AS IT
MOVES EAST THROUGH CENTRAL OKLAHOMA. STRONG WINDS MAY BECOME MORE OF
A THREAT WITH THE SQUALL LINE.

EMERGENCY MANAGERS IN THE RISK AREA SHOULD PREPARE FOR ACTIVATION
LATE THIS AFTERNOON AND TONIGHT.

WR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Wichita

When
October 12, 3:00 PM CST
Where
Wichita County, Wichita Falls
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.900, -98.500

Hail, Archer

When
October 12, 3:10 PM CST
Where
Archer County, Lakeside City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.833, -98.533

Hail, Archer

When
October 12, 3:11 PM CST
Where
Archer County, Lakeside City
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.833, -98.533

Hail, Archer

When
October 12, 3:13 PM CST
Where
Archer County, Archer City
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.600, -98.633

Hail, Clay

When
October 12, 3:28 PM CST
Where
Clay County, 5 mi W of Jolly
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.867, -98.433

Hail was reported on Highway 287.

Hail, Clay

When
October 12, 3:32 PM CST
Where
Clay County, 3 mi SW of Dean
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.967, -98.400

Hail, Clay

When
October 12, 3:33 PM CST
Where
Clay County, 2 mi SW of Dean
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.983, -98.383

Hail, Clay

When
October 12, 4:13 PM CST
Where
Clay County, 9 mi WSW of Joy
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.517, -98.367

Hail, Clay

When
October 12, 4:24 PM CST
Where
Clay County, 5 mi S of Henrietta
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.750, -98.200

Hail, Clay

When
October 12, 5:16 PM CST
Where
Clay County, 2 mi N of Joy
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.600, -98.217

Hail, Clay

When
October 12, 5:36 PM CST
Where
Clay County, 5 mi NW of Bellevue
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.683, -98.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5270785, 5270786, 5270787, 5270788, 5270789, 5270790, 5270791, 5270792, 5270793, 5270866, 5270867.